Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 78, NWS North Platte, NE

June 25, 2001Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 25, 2001, 7:49 PM MDT for Perkins County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 25, 2001, 7:49 PM MDT (01:49 UTC)
Expired
Jun 25, 2001, 8:45 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Perkins County, NE

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:55 PM MDTHail 0.75Madrid, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2077 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2692 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS53 KLBF 260150
SVRLBF
NEC135-260245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM MDT MON JUN 25 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 845 PM MDT

* AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ELSIE...OR ABOUT 15 MILES
  EAST OF GRANT...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF PERKINS COUNTY BETWEEN GRANT AND ELSIE.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4072 10161 4071 10127 4099 10126 4098 10157
$$
&&
DP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:20 PM MDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jun 25, 1:20 PM MDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT MON JUN 25 2001

THE CHANCES OF PRECIPITATION WITH THE STALLING SURFACE FRONT WILL BE
THE MAIN FORECAST PROBLEM FOR THE NEXT SEVERAL DAYS.

...18Z SYNOPSIS...
    SURFACE ANALYSIS SHOWED A CLOSED LOW ALONG THE SOUTH DAKOTA-
NORTH DAKOTA BORDER WITH A COLD FRONT TRAILING OFF THROUGH WYOMING
INTO NORTHERN UTAH. WITH UPPER FLOW PARALLEL TO THAT FEATURE...I
WOULD EXPECT THE FRONT TO STALL BEFORE IT GETS INTO NEBRASKA. THERE
WAS ALSO A SURFACE TROUGH IN WESTERN KANSAS AND WESTERN NEBRASKA
ACROSS WHICH DEWPOINTS DROP FROM THE LOWER 60S TO AROUND 50. WATER
VAPOR IMAGERY INDICATED A DEVELOPING WAVE IN SOUTHERN CALIFORNIA.
ACCORDING TO THE ETA/AVN OUTPUT...THIS FEATURE WILL BE FORCED INTO
THE FAST SOUTHWEST FLOW NORTH OF NEBRASKA. IT SHOULD ALSO WEAKEN AS
IT TRIES TO ROUND THE CREST OF THE RIDGE. THERE WAS ALSO A DEVELOPING
WAVE IN THE PACIFIC NORTHWEST. TEMPERATURES FIELDS IN THE 12Z UPPER
AIR ANALYSIS SHOWED THAT THIS FEATURE WAS STEEPLY BAROCLINIC.
...MODELS...
    THE AVN AND ETA ARE NEARLY IDENTICAL IN THEIR TREATMENT OF BOTH
THE SURFACE AND UPPER FEATURES. THEY SHOW GOOD CONTINUITY BETWEEN
RUNS AND DID WELL WITH THE INITIAL CONDITIONS.
    IN THE EXTENDED...THE LATEST ECMWF AND MRF SOLUTIONS ARE NEARLY
IDENTICAL IN THEIR TREATMENT OF THE UPPER HIGH IN THE SOUTHWEST AND
THE UPPER LOW IN THE NORTHEAST PACIFIC. THEIR SURFACE SOLUTIONS ARE
SIMILAR AS WELL. BOTH SHOW GOOD CONTINUITY WITH THE PREVIOUS MODEL
RUN. THIS MORNINGS AVN SUPPORTS THE MRF SOLUTION. SO...THE ETA AND
THE AVN ARE PREFERRED FOR DAYS 1-3...AND THE AVN AND MRF FOR DAYS
3-7.

...FORECAST...
    THE SHORT WAVE TROUGH IN THE PACIFIC NORTHWEST WILL BE STEERED BY
THE FAST NORTHERN STREAM THROUGH SOUTHERN CANADA. AS IT PASSES
THROUGH THE GREAT LAKES REGION...THE UPPER HIGH ON THE SOUTHERN
PLAINS WILL SLIP TO THE NORTH TOWARD THE WARMER AIR. THIS WILL ALLOW
THE SOUTHEAST LOW TO RETROGRADE TO THE WEST AS THE ETA AND AVN/MRF
INDICATE. IT DOESNT APPEAR THAT THE SOUTHEAST LOW WILL HAVE MUCH
INFLUENCE ON THE WEATHER FOR CENTRAL AND WESTERN NEBRASKA.
    AT 12Z...THE 700-500MB DELTA-T INDICATED THE STRONGEST ELEVATED
INSTABILITY ALONG AN INL-FSD-CYS LINE WHERE THE VALUES WERE 22C OR
HIGHER. SO...THE STRONGEST ELEVATED INSTABILITY IS IN SOUTHERN SOUTH
DAKOTA AND NORTHERN NEBRASKA. THE FORECAST 850MB BASED LIS ARE -6C
OR LOWER FROM NORTHEAST SOUTH DAKOTA TO SOUTH CENTRAL NEBRASKA...BUT
THE 850-700MB LAYER MEAN RH IS 50 PERCENT OR LESS OVER ALL BUT THE
NORTHERN AND EASTERN MOST PARTS OF THE LBF FORECAST AREA. FOR
TONIGHT...THE UPPER TROPOSPHERIC FLOW SHOWS A DIFFLUENT AXIS
APPROXIMATELY ALONG A SUX-BFF LINE EARLY THIS EVENING SHIFTING NORTH
INTO SOUTH DAKOTA BY 06Z. THE 300MB DIVERGENCE IS NOT REAL STRONG.
THAT, IN ADDITION TO SOME WEAK 700-300MB DCVA, IS ABOUT ALL OF THE
UPPER SUPPORT THERE IS. IN THE LOWER LEVELS...THERE IS FAIRLY STRONG
CONVERGENCE ALONG AN ABR-LXN LINE AND SOME 800-700MB 2D-FRONTOGENESIS
FROM FSD TO BFF. WITH HIGHER LOW LEVEL RH AND NEARLY ALL OF THE LOW
LEVEL FORCING ALONG THE NEBRASKA-SOUTH DAKOTA BORDER...I WOULD EXPECT
THUNDERSTORMS TO DEVELOP IN THE NORTHERN ZONES TONIGHT. UNLESS THERE
IS SOME STRONG INDICATION OTHERWISE BEFORE THE FORECAST GOES OUT...I
WILL KEEP ONLY SMALL POPS IN THE SOUTHWEST AND INCREASE THEM IN THE
NORTH FROM THE CURRENT FORECAST, AIR-BRUSHING THE TRANSITION ZONES.
    ON TUESDAY...THERE WILL BE ENOUGH INSTABILITY AND MOISTURE
AVAILABLE TO CAUSE THUNDERSTORMS TO FIRE IN CENTRAL AND EASTERN
NEBRASKA IF THERE IS A BOUNDARY FOR FORCING. OTHERWISE...ONLY 700MB
CONVERGENCE INDICATES A FOCUS FOR THE DEVELOPMENT. SINCE ITS LIKELY
THAT THERE WILL BE AN OUTFLOW BOUNDARY FROM TONIGHTS CONVECTION...I
WILL PUT A MENTION OF THUNDERSTORMS IN THE EASTERN CWA TUESDAY. AFTER
THAT...THERE IS ANOTHER CHANCE OF CONVECTION LATE WEDNESDAY WHEN THE
LOW LEVEL CONVERGENCE AND WEAK 2D-FRONTOGENESIS SHOW UP AGAIN IN THE
WESTERN HALF OF THE FORECAST AREA.
    IN THE EXTENDED...THE 850-700MB MEAN LAYER RH INCREASES TO 60
PERCENT OR HIGHER IN ALL BUT THE NORTHEAST FORECAST AREA WEDNESDAY
EVENING. BY LATE WEDNESDAY NIGHT THE CONVERGENT AND FRONTOGENETIC
FORCING DIMINISH...BUT IT PICKS UP AGAIN THURSDAY EVENING AND AGAIN
SATURDAY AND TUESDAY.
    TURNING TO TEMPERATURES...THE FRONT AND ASSOCIATED CLOUDINESS
WILL MODERATE THE TEMPERATURES AFTER TODAY. SO...THAT SHOULD BE THE
END OF THE TRIPLE DIGIT HIGHS THROUGH THE EXTENDED PERIOD...THOUGH
MID 90S ARE AGAIN LIKELY IN THE WEST ON MONDAY WHEN THE 850MB
TEMPERATURES APPROACH 30C ONCE AGAIN.

.LBF...NONE.

SPRINGER

In the hours before

Local storm report, Jun 25, 6:31 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
731 PM CDT MON JUN 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    9 NE WALLACE              NE   .75 INCH HAIL
06/25/01   LINCOLN                        REPORTED BY SPOTTERS
Local storm report, Jun 25, 7:37 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
837 PM CDT MON JUN 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    3 S SUTHERLAND            NE   1.00 INCH HAIL
06/25/01   LINCOLN                        REPORTED BY SPOTTERS

0820 PM    2 E WALLACE               NE   .75 INCH HAIL
06/25/01   LINCOLN                        REPORTED BY SPOTTERS

0825 PM    NORTH PLATTE              NE   .88 INCH HAIL
06/25/01   LINCOLN                        REPORTED BY SPOTTERS

JZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:11 PM MDTSevere Thunderstorm WarningLBFLincoln64 min
Jun 25, 7:13 PM MDTSevere Thunderstorm WarningLBFLincoln62 min
Jun 25, 8:09 PM MDTSevere Thunderstorm WarningLBFKeith66 min
Jun 25, 9:05 PM MDTSevere Thunderstorm WarningLBFPerkins55 min
Jun 25, 9:15 PM MDTSevere Thunderstorm WarningLBFCherry60 min
Jun 26, 5:50 AM MDTSevere Thunderstorm WarningLBFHolt40 min
Jun 26, 2:35 PM MDTSevere Thunderstorm WarningLBFGrant25 min
Jun 26, 3:01 PM MDTSevere Thunderstorm WarningLBFGrant29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.